Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 50
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Garicano-Mena, Jesús Lani, Andrea and Deconinck, Herman 2016. An energy-dissipative remedy against carbuncle: Application to hypersonic flows around blunt bodies. Computers & Fluids, Vol. 133, p. 43.

    Ray, Deep Chandrashekar, Praveen Fjordholm, Ulrik S. and Mishra, Siddhartha 2016. Entropy Stable Scheme on Two-Dimensional Unstructured Grids for Euler Equations. Communications in Computational Physics, Vol. 19, Issue. 05, p. 1111.

    Tagirova, I. Yu. and Rodionov, A. V. 2016. Application of artificial viscosity for suppressing the carbuncle phenomenon in Godunov-type schemes. Mathematical Models and Computer Simulations, Vol. 8, Issue. 3, p. 249.

    Chang, Chau-Lyan Venkatachari, Balaji Shankar and Cheng, Gary C. 2015. 45th AIAA Fluid Dynamics Conference.

    Ohnishi, Naofumi Sato, Yosuke Kikuchi, Yuta Ohtani, Kiyonobu and Yasue, Kanako 2015. Bow-shock instability induced by Helmholtz resonator-like feedback in slipstream. Physics of Fluids, Vol. 27, Issue. 6, p. 066103.

    Phongthanapanich, S. 2015. A modified multidimensional dissipation technique for AUSM+on triangular grids. International Journal of Computational Fluid Dynamics, Vol. 29, Issue. 1, p. 1.

    Powers, Joseph M. Bruns, Jeffrey D. and Jemcov, Aleksandar 2015. 53rd AIAA Aerospace Sciences Meeting.

    Gnoffo, Peter A. 2014. Global series solutions of nonlinear differential equations with shocks using Walsh functions. Journal of Computational Physics, Vol. 258, p. 650.

    Kim, Woong-Tae Kim, Yonghwi and Kim, Jeong-Gyu 2014. NATURE OF THE WIGGLE INSTABILITY OF GALACTIC SPIRAL SHOCKS. The Astrophysical Journal, Vol. 789, Issue. 1, p. 68.

    Shen, Zhijun Yan, Wei and Yuan, Guangwei 2014. A Stability Analysis of Hybrid Schemes to Cure Shock Instability. Communications in Computational Physics, Vol. 15, Issue. 05, p. 1320.

    Tu, Guohua Zhao, Xiaohui Mao, Meiliang Chen, Jianqiang Deng, Xiaogang and Liu, Huayong 2014. Evaluation of Euler fluxes by a high-order CFD scheme: shock instability. International Journal of Computational Fluid Dynamics, Vol. 28, Issue. 5, p. 171.

    Bonfiglioli, A. Grottadaurea, M. Paciorri, R. and Sabetta, F. 2013. An unstructured, three-dimensional, shock-fitting solver for hypersonic flows. Computers & Fluids, Vol. 73, p. 162.

    Davis, Sean Jacobs, Gustaaf B. and Don, Wai Sun 2013. 21st AIAA Computational Fluid Dynamics Conference.

    Gatski, Thomas B. and Bonnet, Jean-Paul 2013. Compressibility, Turbulence and High Speed Flow.

    Gnoffo, Peter A. Wood, William A. Kleb, Bill Alter, Stephen J. Padilla, Jose and White, Jeffery A. 2013. 21st AIAA Computational Fluid Dynamics Conference.

    Kitamura, Keiichi and Shima, Eiji 2013. Towards shock-stable and accurate hypersonic heating computations: A new pressure flux for AUSM-family schemes. Journal of Computational Physics, Vol. 245, p. 62.

    Kumar, G. Girimaji, S.S. and Kerimo, J. 2013. WENO-enhanced gas-kinetic scheme for direct simulations of compressible transition and turbulence. Journal of Computational Physics, Vol. 234, p. 499.

    Lerat, Alain 2013. Steady discrete shocks of high-order RBC schemes. Journal of Computational Physics, Vol. 252, p. 350.

    Ohwada, Taku Adachi, Ryo Xu, Kun and Luo, Jun 2013. On the remedy against shock anomalies in kinetic schemes. Journal of Computational Physics, Vol. 255, p. 106.

    2013. Compressibility, Turbulence and High Speed Flow.

  • Journal of Fluid Mechanics, Volume 417
  • August 2000, pp. 237-263

Shock wave instability and the carbuncle phenomenon: same intrinsic origin?

  • J.-Ch. ROBINET (a1), J. GRESSIER (a1), G. CASALIS (a1) and J.-M. MOSCHETTA (a2)
  • DOI:
  • Published online: 01 August 2000

The theoretical linear stability of a shock wave moving in an unlimited homogeneous environment has been widely studied during the last fifty years. Important results have been obtained by Dýakov (1954), Landau & Lifchitz (1959) and then by Swan & Fowles (1975) where the fluctuating quantities are written as normal modes. More recently, numerical studies on upwind finite difference schemes have shown some instabilities in the case of the motion of an inviscid perfect gas in a rectangular channel. The purpose of this paper is first to specify a mathematical formulation for the eigenmodes and to exhibit a new mode which was not found by the previous stability analysis of shock waves. Then, this mode is confirmed by numerical simulations which may lead to a new understanding of the so-called carbuncle phenomenon.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *